Oklahoma, 2004

Hail in Oklahoma, March 27, 2004

March 27, 2004 · NWS TSA · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 8:07 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 27, 8:07 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
807 PM CST SAT MAR 27 2004

ISOLATED SUPERCELL OVER LOGAN COUNTY HAS WEAKENED SOMEWHAT OVER THE
PAST HALF HOUR...AS IT MOVES INTO SLIGHTLY MORE STABLE AIR.  CELL
COULD HOWEVER MAINTAIN CURRENT INTENSITY AS IT MOVES INTO SOUTHERN
PAWNEE/FAR NW CREEK COUNTY JUST AFTER 900 PM.  MAIN THREAT WITH THIS
STORM WOULD BE LARGE HAIL.

MAIN SVR CONVECTIVE LINE CURRENTLY MOVING EAST AT 25 KTS INTO
NORTH-CENTRAL OKLAHOMA ALONG ADVANCING COLD FRONT.  STRONG LOW LEVEL
JET EXPECTED TO DEVELOP AHEAD OF LINE WITH MUCAPES AROUND 1000-1500
J/KG.  THIS WILL LIKELY MAINTAIN SEVERE THREAT ACROSS MUCH OF
NORTHEAST OKLAHOMA INTO THE OVERNIGHT HOURS. BEST CHANCE OF SEVERE
WILL BE ALONG AND NORTH OF BRISTOW/JAY LINE. THUNDERSTORM LINE
EXPECTED TO SLOWLY WEAKEN AFTER MIDNIGHT AS ACTIVITY PUSHES INTO
WEST-CENTRAL ARKANSAS TOWARDS 12Z SUNDAY.

CURRENT FORECAST LOOKS GOOD WITH NO CHANGES AT THIS TIME.

FORECAST ID= 12

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Mar 27, 5:55 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
555 PM CST SAT MAR 27 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADO WATCH FOR OSAGE AND PAWNEE COUNTIES UNTIL 11 PM CST...
...SEVERE THUNDERSTORMS LIKELY TONIGHT...

ISOLATED SUPERCELL STORMS THAT DEVELOPED ALONG THE DRY LINE IN
WESTERN OKLAHOMA EARLIER THIS AFTERNOON WILL CONTINUE TO MOVE
ACROSS NORTH CENTRAL OKLAHOMA EARLY THIS EVENING. BASED ON CURRENT
MOVEMENT...THEY WILL MOVE INTO THE WESTERN PORTIONS OF OSAGE
AND PAWNEE COUNTIES BETWEEN 7 AND 8 PM. IF THESE STORMS CAN MAINTAIN
THEIR STRENGTH..LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN
PORTIONS OF OSAGE AND PAWNEE COUNTIES THIS EVENING...ALONG WITH A SLIGHT
RISK OF TORNADOES.

THUNDERSTORM CHANCES WILL INCREASE OVER THE REST OF THE AREA LATE
THIS EVENING AND OVERNIGHT AS A POTENT UPPER LEVEL SYSTEM AND COLD
FRONT MOVE INTO THE AREA. THE THREAT FOR SEVERE WEATHER THIS EVENING
WILL BE MINIMAL BUT SEVERE WEATHER CHANCES WILL INCREASE
CONSIDERABLY LATER THIS EVENING AND OVERNIGHT. THE HIGHEST RISK OF
SEVERE WEATHER OVERNIGHT WILL BE TO THE NORTHWEST OF INTERSTATE 44
WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT. ISOLATED
LARGE HAIL MAY ALSO OCCUR...MAINLY IN OSAGE AND PAWNEE COUNTIES.

TECHNICAL DISCUSSION...SYNOPTIC FORCING WILL INCREASE THROUGHOUT THE
OUTLOOK PERIOD WITH LIMITED INSTABILITY KEEPING THUNDERSTORMS DURING
THE EARLY EVENING BELOW SEVERE LIMITS FOR THE MOST PART. HOWEVER
SUPERCELL STORMS OVER NORTH CENTRAL OKLAHOMA MAY POSE A THREAT TO
THE EXTREME NORTHWEST SECTIONS OF THE OUTLOOK AREA THIS EVENING AS
THEY CONTINUE MOVING NORTHEAST AT 25 MPH...PLACING THEM INTO WESTERN
OSAGE AND PAWNEE COUNTIES BY AROUND 7 PM. THE STORMS LIKELY WILL
WEAKEN AS THEY MOVE INTO THE AREA AS BOUNDARY LAYER STABILIZATION
OCCURS AFTER SUNSET...BUT STILL POSE A MINIMAL TORNADO THREAT
THROUGH THE EARLY EVENING.

ADDITIONAL AND MORE WIDESPREAD CONVECTION WILL INTENSIFY ALONG AN
APPROACHING COLD FRONT SLATED TO ENTER NORTHEAST OKLAHOMA NEAR OR
SHORTLY AFTER MIDNIGHT. THE EXPECTED ORIENTATION OF THE INSTABILITY
AXIS LENDS A HIGH CONDITIONAL SEVERE WEATHER THREAT ACROSS THE
NORTHWEST PART OF THE OUTLOOK AREA. CLOUD BEARING SHEAR VECTORS
ALONG WITH EXPECTED MAGNITUDE OF STORM MOVEMENT SUGGEST DAMAGING
WINDS TO BE THE PRIMARY THREAT...HOWEVER SPEED SHEAR WITHIN THE
LOWEST LEVELS AND MAGNITUDE OF THE ELEVATED INSTABILITY SUGGEST
EMBEDDED SUPERCELLS WILL ALSO BE CAPABLE OF POISING A HAIL THREAT IN
OSAGE AND PAWNEE COUNTIES. INSTABILITIES WILL DROP OFF FURTHER TO
THE EAST AND SOUTH SO THE EXPECTED SQUALL LINE WILL SHOW A WEAKENING
TREND AS IT MOVES DEEPER INTO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS LATE TONIGHT. THE FAST STORM MOTION MAY STILL ALLOW FOR A
FEW SEVERE WIND GUSTS THOUGH DESPITE AN OVERALL LESSENING OF STORM
INTENSITY.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT...ESPECIALLY
NORTHWEST OF INTERSTATE 44. EMERGENCY MANAGEMENT PERSONNEL SHOULD
CONTINUE TO CLOSELY MONITOR THE LATEST WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS THE UPPER STORM
SYSTEM IS SLOW TO MOVE EAST OF THE AREA.  THEREAFTER...THE WEATHER
PATTERN WILL FAVOR SEASONABLE TEMPERATURES AND DRY CONDITIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 27, 5:40 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CST SAT MAR 27 2004

OKZ054-059-280500-
OSAGE OK-PAWNEE OK-
540 PM CST SAT MAR 27 2004

...TORNADO WATCH NUMBER 38 IN EFFECT UNTIL 1100 PM CST FOR OSAGE
   AND PAWNEE COUNTIES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE ACROSS PORTIONS
OF NORTH-CENTRAL OKLAHOMA.  THIS ACTIVITY WILL CONTINUE MOVING
NORTHEAST...POSSIBLY MOVING INTO THE WATCH AREA AFTER 600 PM.
RESIDENTS ACROSS THE WATCH AREA SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.
Local storm report, Mar 27, 5:53 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
553 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             6 NW SCIPIO             35.12N 96.03W
03/27/2004  0.75 INCH        PITTSBURG          OK   PUBLIC

&&

RBD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pawnee

When
March 27, 9:15 PM CST
Where
Pawnee County, 5 mi SW of Pawnee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.283, -96.867

Hail, Osage

When
March 27, 10:52 PM CST
Where
Osage County, Hulah
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
36.933, -96.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389106, 5389107.